Together we will beat cancer

Donate

Surgical menopause and tamoxifen

5 Apr 2022 19:57

Hi, I was already about to have a hysterectomy (due to fibroids not cancer) when I had my DCIS diagnosis. So long story short I've had 2 lumpectomies, a hysterectomy with ovaries removed and radiotherapy between October and December and now on tamoxifen. I'm in surgical menopause and hot flushes were bad. I started tamoxifen and didn't seem to effect me until 6 weeks in and wham, they've increased ten fold and I'm waking up constantly with night sweats and visits to the toilet every night. I am also getting joint pain, exhausted (might be lack of sleep) and a bit weepy. I am so tired and fed up. I've been offered venlafaxine but I believe they are awful to come off. Anyone been in a similar situation and have some advice please?x

Surgical menopause and tamoxifen

6 Apr 2022 12:51 in response to GB2021

Hello GB2021 and thanks for posting,

I am sorry to learn that you are having such troublesome side effects and can understand why they are getting you down so much. If you haven't already, do tell your breast cancer team, perhaps the breast nurse, and get their input - I am not sure if the suggestion of venlafaxine came from them or your GP. 

In the meantime our website has some general information on coping with hot flushes that might be worth looking at, click on this link to read it. Another charity Breast Cancer Now, also has information about the side effects of hormone therapies here

I am not sure if there is an issue coming off venlafaxine at the dose that it is used to treat hot flushes, which I believe is lower than when it is used as an antidepressant, but do ask whoever offered it to you about this before deciding whether to give it a go.

I hope someone else comes along and posts as well.

If you want to give us a call to talk anything over please do, our number is Freephone 0808 800 4040 and we are around weekdays from 9-5.

Best wishes,

Julia